ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO213

A Case of AKI due to Letermovir and Tacrolimus Interaction

Session Information

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Arman, Farid, Columbia University Irving Medical Center, New York, New York, United States
  • Krieger, Anna, Columbia University Irving Medical Center, New York, New York, United States
  • Hedvat, Jessica, Columbia University Irving Medical Center, New York, New York, United States
  • Crew, Russell J., Columbia University Irving Medical Center, New York, New York, United States
  • Stevens, Jacob, Columbia University Irving Medical Center, New York, New York, United States
Introduction

Cytomegalovirus (CMV) is a significant pathogen causing morbidity and mortality among solid organ transplant recipients. Valganciclovir (VGC) and ganciclovir are first line for prophylaxis and treatment. Their use is limited by bone marrow toxicity, particularly leukopenia, and by viral resistance. Letermovir (LET) is a terminase complex inhibitor approved for CMV prophylaxis in hematopoietic stem cell transplant patients. Unlike VGC and ganciclovir, it doesn’t have myelosuppressive properties. It is also a moderate inhibitor of cytochrome P450 3A4, which metabolizes commonly used immunosuppressive (IS) tacrolimus (TAC). One study suggests a TAC dose reduction of about 30% may be needed after starting LET.

Case Description

Our patient is a 68-year-old male with non-ischemic cardiomyopathy status post orthotopic heart transplant (CMV+/-) now with CKD (serum creatinine (SCr) 1.4-1.6 mg/dL) complicated by recurrent CMV viremia treated with VGC. His IS regimen included TAC with stable levels for several months. At 2.5 years after transplant, he developed leukopenia prompting a switch from VGC to LET. At visits 0, 3, and 6 weeks after LET initiation, SCr was 1.6, 2.2, and 2.8 mg/dL, respectively (see figure 1) with gradually increasing TAC levels (peak 18 ng/mL at week 6). He did not have any other new medications, diarrhea, abnormal liver tests or other explanation for the change in TAC level. He was admitted for AKI evaluation and workup was unrevealing. AKI was felt to be due to TAC nephrotoxicity secondary to drug-drug interaction with LET. LET was discontinued, TAC was reduced, and SCr improved. In subsequent outpatient visits, SCr returned to baseline and TAC dose had to be increased, confirming that LET was likely the etiology.

Discussion

To our knowledge, this is the first reported case of AKI following the initiation of LET with concurrent TAC use. Transplant physicians should be aware of this interaction and consider more frequent TAC level monitoring in the first month of starting or stopping LET.